Rhode Island, 2002

Hail in Rhode Island, June 19, 2002

June 19, 2002 · NWS BOX · 1 event in 1 county or zone

An isolated severe thunderstorm produced dime sized hail in Coventry, near Johnson's Pond, and lasted for about two minutes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An isolated severe thunderstorm produced dime sized hail in Coventry, near Johnson's Pond, and lasted for about two minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 19, 1:25 PM EST, 20 minutes earlier.

Area forecast discussion, Jun 19, 1:25 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
225 PM EDT WED JUN 19 2002

SHORT TERM (TNGT-FRI NGT):  ISOLD SHWRS/TSTMS HAVE POPPED UP INVOF
WEAK SFC BNDRY ALG S COAST...AND ALSO DUE TO TERRAIN ENHANCEMEN OVR
WRN MA.  XPCT TO SEE SOME ADDTL DVLPMNT THRU THIS EVE ALG E SLOPES
OF BERKS...MONADNOCKS AND ORH HILLS WHERE TERRAIN FORCING SHUD BE
GRTST.  STORMS SO FAR HAVE BEEN SLO MOVERS DUE TO WEAK WND FIELD
ALF SO LCLY HVY RAFL WL BE MAIN PRBLM...THO WITH LOW WET BULB ZERO
HGTS (7-8KFT) AND LO EL (25KFT) SMALL HAILERS NOT OUT OF THE
QUESTION EITHER.  RUC INDCTS QUICK DSIPTN OF ACTVTY AFT 00Z DUE TO
LOSS OF HTG.

ONCE CNVTCN DIES OFF THIS EVE...QUIET WX INTO FRI NGT AS UL RDG BLDS
OVR TOP.  FOR TNGT SKIES CLR AND WITH LGT WNDS WENT BLO MOS VALUES.
LOTS OF SUN THU WITH WARMER TEMPS AWAY FM COAST.  NOT MUCH EITHER
INTO FRI NGT.  WENT CLOSER TO AVN WITH APCHG CDFNT AS ETA LOOKS TOO
FAST GIVEN POSN OF UL RDG.

NO HEADLINES ON MARINE FCST.

NOTCHEY

LONG TERM (SAT-WED):  SFC RDG HOLDS ITS OWN ACRS SRN NEW ENG SAT...
WITH WEAKENING CDFNT LYING ACRS NRN NYS/NEW ENG AND INVERTED SFC
TROF FM WKNG CSTL LO XTNDG UP NJ COAST.  GOING TO KEEP SAT FCST DRY
AS WE THINK RDG WL BE ABLE TO MAINTAIN ITSELF BTWN THE TWO SYS...
THO BY SUN AVN SHOWS ENUF WEAKNESS IN RDG TO ALLOW CLDS/SCTD SHWRS TO
REACH FA AS MOISTR STREAMS IN FM S AND INTERACTS WITH CDFNT.

FOR MON AND BYD...AVN AGREES WITH ENSEMBLE MEAN AND LOOKS MOST
RSNBL...TAKING UPR RDG OVR SERN STATES AND PUSHING IT OFFSHR BY DAY
7.  12Z RUN HAS SPED UP CDFNTS PROGRESS...NOW OVR S COAST AS
COMPARED TO GRTLKS ON 00Z RUN...SO DECIDED TO KEEP MON/TUE DRY AS FNT
PUSHES TO MIDATLC.  WRN END OF FNT LIFTS BACK N AS SFC LO TRACKS ACRS
GRTLKS WED SO WL REINTRO CHC SHWRS ALL ZNS. STAYED CLOSE TO MEX
TMPS.

JWD

.BOX...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

In the hours before

Special weather statement, Jun 19, 1:39 PM EST, 6 minutes before
RIZ001>005-007-191915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
239 PM EDT WED JUN 19 2002

AT 235 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A VERY
HEAVY RAIN SHOWER POSSIBLY ACCOMPANIED BY THUNDER AND SMALL HAIL 3
MILES EAST OF COVENTRY...OR ABOUT 9 MILES WEST OF WARWICK...MOVING
EAST AT 5 MPH.

THE THUNDERSTORM WILL BE NEAR...
  WEST WARWICK AROUND 310 PM
  EAST GREENWICH...WARWICK AND CRANSTON AROUND 315 PM

DRAG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kent

When
June 19, 1:45 PM EST
Where
Kent County, Coventry
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.683, -71.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2002Every state in 2002This day in weather historyWarnings in Rhode Island, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5302854.